Alert archive / New Jersey / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS New York, NY

September 13, 2022Essex County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Sep 13, 2022, 3:43 AM EDT for Essex County, Union County, New Jersey. It was in force for 74 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2022, 3:43 AM EDT (07:43 UTC)
Expired
Sep 13, 2022, 4:57 AM EDT
In force
74 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:04 AM EDTFLASH FLOODNewark, NJFLASH FLOODING ON MCCLELLAN STREET WITH TRAFFIC BLOCKED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WGUS51 KOKX 130743
FFWOKX
NJC013-039-131045-
/O.NEW.KOKX.FF.W.0026.220913T0743Z-220913T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
343 AM EDT Tue Sep 13 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Southern Essex County in northeastern New Jersey...
  Union County in northeastern New Jersey...

* Until 645 AM EDT.

* At 343 AM EDT, Doppler radar indicated thunderstorms producing 
  torrential rainfall moving into the warned area. radar estimates 
  between 1.75 and 2.25 inches of rain have already fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that could experience flash flooding include...
  Newark, Plainfield, Linden, Summit, Clark, Union, Irvington, 
  Westfield, Rahway, Maplewood, Scotch Plains, Cranford, Hillside, 
  Roselle, Roselle Park, Berkeley Heights, New Providence, 
  Kenilworth, Fanwood and Mountainside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other drainage 
areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4075 7424 4072 7416 4060 7425 4059 7429
      4061 7431 4060 7446 4062 7443 4066 7440
      4067 7441 4066 7442 4066 7443 4066 7445
      4067 7446 4068 7445 4069 7445 4069 7443
      4072 7440 4072 7439 4073 7439 4073 7438

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Goodman
1 follow-up statement
181 
WGUS71 KOKX 130857
FFSOKX

Flash Flood Statement
National Weather Service New York NY
457 AM EDT Tue Sep 13 2022

NJC013-039-130907-
/O.CAN.KOKX.FF.W.0026.000000T0000Z-220913T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-Union NJ-
457 AM EDT Tue Sep 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN ESSEX AND UNION 
COUNTIES...

The heavy rain has passed to the east. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4075 7424 4072 7416 4060 7425 4059 7429
      4061 7431 4060 7446 4062 7443 4066 7440
      4067 7441 4066 7442 4066 7443 4066 7445
      4067 7446 4068 7445 4069 7445 4069 7443
      4072 7440 4072 7439 4073 7439 4073 7438

$$

Goodman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:43 AM EDT, 2 hours earlier.

Area forecast discussion, Sep 13, 1:43 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service New York NY
143 AM EDT Tue Sep 13 2022

.SYNOPSIS...
A slow moving cold front and frontal wave will impact the area
today. The cold front will pass offshore this evening, followed
by weak high pressure building in on Wednesday. Another cold
front will move through Wednesday night, with high pressure
building in Thursday through the end of the week. The center
of the high will move over the area for the first half of next
weekend, and offshore later in the week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Concentration is on showers/tstms with the approaching warm
front and weak wave of low pressure to our SW producing heavy
rainfall, with flood advisories for much of NE NJ and parts of
NYC where KOKX radar estimates widespread 1/2 to 1 inch amts and
a few bands of 1-2 inches. This activity will move up into the
lower Hudson Valley and SW CT overnight. Meanwhile, upstream
activity from PHL metro into central NJ remains widely
scattered attm but will monitor closely, since NAM-4km and HRRR
suggest some potential for consolidation into more organized
clusters that could produce more widespread heavy rain as they
lift toward the NYC metro area.

There will be little diurnal temp range overnight with the
cloud cover and approaching warm front. Lows are forecast to
range from the upper 60s inland to around 70 at the coast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Cold front slowly progresses across the area on Tuesday with
scattered convection, especially late morning into the
afternoon hours. SPC has eastern sections of the Lower Hudson
Valley, CT, and Long Island under a marginal risk for severe
tstms. This is due to about 40kt of deep-layer shear and
moderate to high instability. There is pronounced drying through
the day and that's why locations to the west are less likely to
see a severe threat as the airmass stabilizes more quickly in
the afternoon. Trends in how quickly dry air filters into the
area will be critical to the organization of the convection.
Skies will clear from SW to NE in the afternoon.

Highs will top out in the lower to mid 80s Tuesday afternoon,
which is still about 5 to 8 degrees above normal.

The cold front exits eastern LI/SE CT Tuesday evening with a
much drier, more seasonable airmass filtering in on a westerly
flow. Lows Tuesday night will range from the mid 50s inland to
the lower and mid 60s at the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Tranquil conditions expected in the long term as weak high
pressure builds in at the surface Wednesday. In the upper
levels, low amplitude trough will be slow to move east as
another surface cold front approaches from the northwest
Wednesday and moves through Wednesday night. Model guidance
continues to show this frontal passage to move through dry.

Some downsloping winds during the day Wednesday may allow for
seasonably warm temperatures, with highs generally in the lower
80s.

Canadian high pressure builds in Thursday through the end of the
week as the upper level trough slowly pushes east. Seasonable
temperatures Thursday and Friday with highs in the 70s and lows in
the 50s along the coast with some 40s well inland. Lower
temperatures are possible Thursday night and Friday night if winds
are calmer than is currently forecast, maximizing radiational
cooling.

Warmer temperatures and more humid conditions are expected by the
weekend with high pressure offshore and a warm front passing to the
north of the area. However, temperatures will not be too excessive
as upper level ridge flattens out as it moves into our region.

Deterministic models are in better agreement with an slowly
approaching cold front late in the weekend into the beginning of
next week. GFS is typically more progressive, but for now, stuck
close to the NBM and kept conditions dry through then.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A slow moving cold front, with a wave of low pressure,
approaches tonight, and passes through the terminals Tuesday.

MVFR to IFR overnight. Showers and thunderstorms expected the
next several hours. Heaviest showers and thunderstorms now just
north of NYC, but another round is possible from the south.

Conditions improve to VFR mid morning Tuesday west, and
through the afternoon to the east as the precipitation comes to
an end. Possibility for showers and thunderstorms again this
afternoon, but confidence remains low for the NYC terminals,
only included as -SHRA in SWF.

Light southerly to light and variable winds will increase late
tonight into Tuesday morning with the approach of a cold front.
Winds shift to SW to W and become gusty with the cold front
passage.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Lots of uncertainty with respect to timing and placement of
SHRA/TSRA overnight. Amendments likely into Tuesday afternoon
for timing of precipitation and thunderstorms and changing
flight categories. SW to W wind gusts around 20 kt likely
Tuesday afternoon.

Another round of showers and thunderstorms possible Tuesday
afternoon, but confidence remains too low to include in the TAF.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night-Saturday...VFR. W-WNW wind gusts to 20 kt
possible Wednesday afternoon.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Ocean seas will remain around 3 to 4 ft through through Tuesday
and may even bounce 5 ft for a time Tuesday afternoon/night in
a is SW to W flow gusting up to 20 kt. Showers and isolated
thunderstorms are likely overnight with scattered activity
lingering into Tuesday as a cold front moves through the waters.

Winds and waves are forecast expected to remain below SCA criteria
from Wednesday onward.

&&

.HYDROLOGY...
Locally heavy rainfall is also possible from showers/tstms from
late this evening into Tuesday as a cold front moves through
the region. Minor poor drainage flooding in poor drainage areas
is the most likely outcome right now, but cannot rule out
isolated flash flooding from any storms that directly impact
heavily urbanized areas.

&&

.TIDES/COASTAL FLOODING...
Swells do start to subside somewhat on Tuesday, with a moderate
risk for Tuesday and Wednesday.

With decreasing astronomical tides and a gradually decreasing
swell, look for tides to mainly fall below minor coastal flood
benchmarks going forward. It is still possible that a few
locations approach or just touch the minor benchmark at the
times of high tide on Tuesday due to a gradually subsiding
easterly swell preventing water from exiting.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BG/JP/DW
NEAR TERM...BG/JP/MET/DW
SHORT TERM...DW
LONG TERM...JP
AVIATION...MET
MARINE...JP/MET/DW
HYDROLOGY...BG/JP/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 12, 8:06 PM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
806 PM EDT Mon Sep 12 2022

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176-178-131000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
806 PM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Tonight.

Showers and thunderstorms with an approaching cold front could
produce locally excessive rainfall capable of causing isolated flash
flooding tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ078>081-177-179-131000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Nassau-
806 PM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-131000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
806 PM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:49 PM EDTAreal Flood AdvisoryOKXEssex, Union3 hr
Sep 13, 12:22 AM EDTAreal Flood AdvisoryOKXHudson3 hr
Sep 13, 12:56 AM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic3 hr
Sep 13, 4:01 AM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union2 hr
Sep 13, 4:29 AM EDTFlash Flood WarningOKXHudson117 min

Nearby

Flash Flood Warnings in New Jersey, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.